Missouri, 2003

Flooding in Missouri, September 1 to 2, 2003

September 1 to 2, 2003 · NWS EAX · 3 events in 3 counties and zones

Heavy rains helped produce minor flooding on Moniteau Creek, Wakenda Creek , and Petite Saline Creek. 25 feet above flood stage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains helped produce minor flooding on Moniteau Creek, Wakenda Creek , and Petite Saline Creek. Moniteau Creek near Fayette crested at 18.25 feet or 2.25 feet above flood stage. Wakenda Creek at Carrollton crested at 20.0 feet or right at flood stage. Petite Saline Creek near Boonville crested at 18.43 feet or 2.43 above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT SUN AUG 31 2003

FORECAST CHALLENGE IN THE NEXT 24 HOURS IS LOCATION AND INTENSITY OF
HEAVY RAINFALL.

RADAR HAS REALLY LIT UP SINCE 1 PM...WITH THUNDERSTORMS DEVELOPING
ALONG THE NORTHERN PERIPHERY OF THE OZARK PLATEAU.  EXPECT THAT THIS
ACTIVITY WILL CONTINUE TO LIFT NORTHEAST...AIDED IN PART BY EJECTING
SHORTWAVE AND STRONG ISENTROPIC LIFT.  THE FOCUS FOR HEAVY RAINFALL
APPEARS TO THUS BE SHIFTING SLIGHTLY EAST TONIGHT.  WILL KEEP THE
FLOOD WATCH IN EFFECT OVERNIGHT BUT TRIM BACK ON THE WESTERN
PORTION...AND EXPAND THE WATCH NORTH TO THE IOWA BORDER TO INCLUDE
KIRKSVILLE...PRINCETON AND UNIONVILLE.  PWAT VALUES REMAIN AOA 2
INCHES ACROSS NORTHEAST MISSOURI...SO ADDITIONAL RAINFALL AMOUNTS OF
1 TO 2 INCHES...LOCALLY 2 TO 3...REMAIN PLAUSIBLE IN THE WATCH
AREA.

FURTHER WEST...WILL KEEP MENTION OF OCCASIONAL LIGHT RAIN IN THE
FORECAST THIS EVENING...TAPERING POPS OFF OVERNIGHT AS THE FOCUS FOR
LIFT SHIFTS EAST.  GIVEN THE TREMENDOUS AMOUNT OF RAIN THAT HAS
FALLEN THE PAST COUPLE OF DAYS...COMBINED WITH LIGHT WINDS...WOULD
EXPECT PATCHY AREA OF FOG TO DEVELOP LATE TONIGHT.  BETTER CHANCE
FOR MORE WIDESPREAD FOG WILL BE MONDAY NIGHT.  KEPT TEMPERATURES
CLOSE TO GOING READINGS...WHICH ARE IN LINE WITH CONSENSUS GUIDANCE.

WILL KEEP A MENTION OF RAIN ACROSS CENTRAL AND NORTH CENTRAL
MISSOURI TOMORROW MORNING...BUT PLAN TO PULL MENTION FURTHER WEST.
CONDITIONS SHOULD SLOWLY IMPROVE THROUGH THE DAY LABOR DAY...AND
POSSIBLY SOME SUNSHINE AS WELL.  AFTER THE NEXT 24 HOURS...OUR
WEATHER PATTERN WILL SHIFT TO ONE MUCH MORE TRANQUIL.  MID-LEVEL
RIDGING WILL BUILD IN ACROSS THE WESTERN U.S. WITH
QUASI-NORTHWESTERLY FLOW ACROSS OUR AREA.  GULF TO REMAIN CUT OFF SO
DRY WEATHER APPEARS TO BE IN THE OFFING THROUGH SATURDAY.

HUDSON

245 AM...
MAIN FORECAST CONCERN IS UNFOLDING OF EXCESSIVE RAINFALL EVENT AND
FLOODING IMPLICATIONS TODAY...

ONGOING AREA OF RAINFALL COINCIDES NICELY WITH THE UPGLIDE ON THE
SATURATED 305-310K ISENTROPIC SURFACES. THIS LIFT CAN BE ATTRIBUTED
TO THE UPPER LEVEL SHEAR AXIS POSITIONED FROM CENTRAL KANSAS TO THE
MISSOURI/IOWA BORDER AND COINCIDENT UPPER LEVEL DIVERGENT ZONE
ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE 250MB JET. WOULD
EXPECT THE CURRENT ACTIVITY TO BE SUSTAINED AND ADVANCE SLIGHTLY
NORTHWARD THROUGH THIS MORNING AS THE UPPER JET MAKES LITTLE
PROGRESS TO THE EAST AND THE UPPER DIVERGENT ZONES REMAINS IN PLACE
ACROSS NORTHERN MISSOURI.

THE EXCESSIVE RAINFALL AND FLOODING THREAT WILL REMAIN THROUGH TODAY
AS AN AIRMASS WITH TROPICAL CHARACTERISTICS WILL CONTINUE TO FEED
NORTHWARD INTO THE AREA AS CAN BE SEEN BY DEWPOINTS IN THE UPPER 60S
TO LOW 70S. PRECIPITABLE WATER VALUES AS HIGH AS 2.25 INCHES WILL BE
AVAILABLE TODAY THROUGH EARLY MONDAY ACROSS THE SOUTHERN PORTION OF
THE FORECAST AREA...WITH LESSER VALUES TO THE NORTH STILL IN EXCESS
OF 1.5 INCHES. AN ALREADY UNSTABLE BOUNDARY LAYER ASSOCIATED WITH
THE INVERTED SURFACE TROUGH WILL BE TRIGGERED AS SHORTWAVE ENERGY
EJECTS EASTWARD AT MID LEVELS AND A CLOSED UPPER LOW DROPS INTO THE
CENTRAL PLAINS. REDEVELOPMENT OF A MODERATE RAIN BAND IS EXPECTED BY
EARLY AFTERNOON ACROSS THE SAME AREA THAT RECEIVED 1 TO 3 INCHES OF
RAIN YESTERDAY AS THE LOW LEVEL JET RE-INTENSIFIES. A WARM FRONT
WILL PROVIDE A FOCUSING MECHANISM FOR CONVECTION AS IT LIFTS NORTH
INTO CENTRAL MISSOURI DURING THE AFTERNOON. ALL IN ALL...EXPECT
ADDITIONAL WIDESPREAD PRECIPITATION AMOUNTS BETWEEN 1 TO 3 INCHES
WITH ISOLATED 4-6 INCHES POSSIBLE THROUGH EARLY MONDAY. WILL EXPAND
THE CURRENT FLOOD WATCH THROUGH TONIGHT TO INCLUDE ALL BUT NORTHERN
2 TIERS OF COUNTIES IN MISSOURI. AM A BIT CONCERNED WITH A SECOND
SHORTWAVE FORECAST BY BOTH THE ETA AND AVN TO EJECT EASTWARD AGAIN
ON MONDAY. WITH MOISTURE STILL LINGERING...THOUGH ON THE
DECREASE...COULD STILL SEE SOME SCATTERED SHOWERS DEVELOP ON MONDAY
BUT WOULD EXPECT THEM TO DISSIPATE BY EVENING.

THE AVN ADVERTISES THE TAIL END OF A COLD FRONT EXTENDING FROM THE
SURFACE LOW NORTH OF THE GREAT LAKES REGION WILL CLIP THE NORTHERN
PORTION OF THE FORECAST AREA WEDNESDAY WITH SOME WEAK SHORTWAVE
ENERGY AVAILABLE. HOWEVER...THE ETA SHOWS A WEAKER SURFACE LOW AND
THEREFORE KEEPS THE COLD FRONT FURTHER TO THE NORTH. IN EITHER
RESPECT THE MUCH DRIER AIRMASS LOOKS LESS CONDUCIVE FOR CONVECTIVE
SUPPORT AND WILL KEEP WEDNESDAY DRY. SURFACE HIGH PRESSURE TAKES
HOLD ACROSS THE NORTHERN PLAINS AND BUILDS INTO THE MISSOURI AND
EASTERN KANSAS REGION LATE WEDNESDAY.

THE CENTRAL U.S. PATTERN RETURNS TO THAT OF AN AMPLIFIED RIDGE OVER
THE WESTERN STATES AND ELONGATED TROUGH OVER THE EAST DURING THE
LATTER HALF OF THE WEEK. A GRADUAL WARMING TREND IS EXPECTED ACROSS
THE FORECAST REGION BRINGING TEMPERATURES BACK TO AROUND NORMAL FOR
THIS TIME OF YEAR.

STOFLET

.EAX...
KS...FLOOD WATCH UNTIL 600 AM CDT MONDAY FOR ZONES KSZ057...KSZ060...
KSZ105.

MO...FLOOD WATCH UNTIL 600 AM CDT MONDAY FOR ZONES MOZ006>008...
MOZ015>017...MOZ022>025...MOZ030>033...MOZ037>040...MOZ043>046...
MOZ053>054.
Hazardous weather outlook, Aug 31, 11:56 AM CST, 13 hours 4 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT SUN AUG 31 2003

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY OR TONIGHT...WHICH MAY LEAD
TO FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL CONTINUE THIS AFTERNOON...ACROSS EXTREME EASTERN KANSAS
EAST INTO MUCH OF NORTH CENTRAL AND CENTRAL MISSOURI.  RECENT
TRENDS...ALONG WITH INCOMING FORECAST MODEL DATA...SUGGEST THE BRUNT
OF HEAVIER RAINFALL THIS AFTERNOON AND TONIGHT WILL SHIFT EAST OF
THE KANSAS CITY METRO AREA...AFFECTING LOCATIONS GENERALLY EAST OF A
BETHANY TO BUTLER LINE.  IN THESE AREAS...ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THIS AFTERNOON INTO THIS
EVENING...WITH ISOLATED TOTALS OF 2 TO 4 INCHES POSSIBLE IN THE
HEAVIER RAIN BANDS.  A FLOOD WATCH CONTINUES THROUGH THIS EVENING
AND WILL LIKELY BE RECONFIGURED AND EXTENDED NORTH TO THE IOWA
BORDER FOR THE EVENING.

ANY ADDITIONAL RAINFALL ON TOP OF SATURATED GROUND POSES THE
POTENTIAL FOR FLOODING. THE BLUE RIVER AND INDIAN CREEK IN THE
KANSAS CITY AREA ARE ALREADY IN FLOOD...AND SEVERAL OTHER AREA
RIVERS AND CREEKS ARE BEING WATCHED CLOSELY FOR FLOODING POTENTIAL.
IF YOU HAVE INTERESTS ALONG AREA RIVERS AND CREEKS...YOU MAY WANT TO
TAKE PROACTIVE ACTION NOW TO PROTECT THEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.  HOWEVER...SPOTTERS ARE
ENCOURAGED TO CALL IN RAINFALL AND/OR RIVER REPORTS THIS AFTERNOON
THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

HUDSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Carroll

When
September 1, 1:00 AM CST to 11:00 AM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Howard

When
September 1, 8:00 AM CST to 11:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Cooper

When
September 1, 12:00 PM CST to September 2, 4:00 AM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337467, 5337466, 5337468.